Next Article in Journal
Effects of Cross-Training on Medical Teams’ Teamwork and Collaboration: Use of Simulation
Previous Article in Journal
Readiness of Pharmacists Based in Utah About Pain Management and Opioid Dispensing
Article Menu
Issue 1 (March) cover image

Export Article

Open AccessArticle

Hypersensitivity Reactions in Serious Adverse Events Reported for Paracetamol in the EudraVigilance Database, 2007–2018

1
Toxicology Ward, University Hospital in Krakow, Sniadeckich 10, 31-531 Krakow, Poland
2
Department of Clinical and Environmental Allergology, Jagiellonian University Medical College, 31-531 Krakow, Poland
*
Author to whom correspondence should be addressed.
Pharmacy 2019, 7(1), 12; https://doi.org/10.3390/pharmacy7010012
Received: 29 November 2018 / Revised: 29 December 2018 / Accepted: 12 January 2019 / Published: 17 January 2019
  |  
PDF [959 KB, uploaded 17 January 2019]
  |  

Abstract

Paracetamol is a popular and easily available drug which is used world-wide as analgesic, antipyretic agent. Hypersensitivity reactions to this drug involve a wide range of symptoms of various importance for patient management. The EudraVigilance (EV) database serves as a system for monitoring adverse events (AE) due to drug intake. We retrospectively recorded AE reports for “paracetamol” reported from 1 January 2007 to 1 October 2018 which fulfilled the category of “serious” in EV. For further analysis the retrieved AE reports were selected according to the keywords corresponding to hypersensitivity symptoms. We included in the study 4589 AE reports with 9489 particular AEs. 24.2% of all the AE reports concerned children. The most often reported symptoms were “angioedema,” “rash” and “urticaria” (each of them with a frequency of >10% in the AE reports). An important group of AEs were oedema reported as being located in the head, neck or respiratory tract. We recorded 58 AE reports with fatal outcomes, including 9 Stevens-Johnson syndrome/toxic epidermal necrolysis cases (SJS/TEN), 10 anaphylactic reactions, 21 cases of hepatic failure and a further 18 cases which occurred for other reasons. SJS/TEN, acute generalized exanthematous pustulosis and drug reaction with eosinophilia and systemic symptoms were reported 129, 42 and 25 times, respectively. Prodromes and symptoms of potentially life-threating SJS/TEN appeared in 286 of the AE reports. 380 AE reports pointed to a diagnosis of anaphylaxis. To improve patient safety, healthcare professionals, including pharmacists, can identify warning signs of severe hypersensitivity reactions to paracetamol. View Full-Text
Keywords: paracetamol; drug hypersensitivity reaction; over-the-counter drugs; adverse events; drug safety; spontaneous reporting paracetamol; drug hypersensitivity reaction; over-the-counter drugs; adverse events; drug safety; spontaneous reporting
Figures

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited (CC BY 4.0).

Supplementary material

SciFeed

Share & Cite This Article

MDPI and ACS Style

Popiołek, I.; Piotrowicz-Wójcik, K.; Porebski, G. Hypersensitivity Reactions in Serious Adverse Events Reported for Paracetamol in the EudraVigilance Database, 2007–2018. Pharmacy 2019, 7, 12.

Show more citation formats Show less citations formats

Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Pharmacy EISSN 2226-4787 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top